Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Binghamton, NY

May 19, 2019Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 19, 2019, 4:53 PM EDT for Oneida County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 4:53 PM EDT (20:53 UTC)
Expired
May 19, 2019, 5:30 PM EDT
In force
37 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:51 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS51 KBGM 192053
SVRBGM
NYC065-192130-
/O.NEW.KBGM.SV.W.0021.190519T2053Z-190519T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
453 PM EDT Sun May 19 2019

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  West central Oneida County in central New York...

* Until 530 PM EDT.

* At 453 PM EDT, a severe thunderstorm was located over Sylvan Beach,
  or 8 miles south of Camden, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rome, Lee, Vienna, Camden, Sylvan Beach, Blossvale, Verona Beach,
  Delta Lake, Taberg and Stokes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4316 7584 4329 7586 4343 7542 4329 7534
TIME...MOT...LOC 2053Z 252DEG 32KT 4322 7577 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner
2 follow-up statements
563 
WWUS51 KBGM 192109
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
509 PM EDT Sun May 19 2019

NYC065-192130-
/O.CON.KBGM.SV.W.0021.000000T0000Z-190519T2130Z/
Oneida NY-
509 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL ONEIDA COUNTY...

At 508 PM EDT, a severe thunderstorm was located over Lee, or near
Rome, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rome, Lee, Delta Lake, Taberg, Blossvale, Stokes Corner, Point Rock,
Frenchville, Delta Lake State Park and Glenmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Delta Lake State Park, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4320 7569 4334 7572 4343 7542 4329 7534
TIME...MOT...LOC 2108Z 252DEG 32KT 4326 7561 

HAIL...<.75IN
WIND...60MPH
 
$$

Kistner
625 
WWUS51 KBGM 192123
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
523 PM EDT Sun May 19 2019

NYC065-192130-
/O.CON.KBGM.SV.W.0021.000000T0000Z-190519T2130Z/
Oneida NY-
523 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL ONEIDA COUNTY...

At 522 PM EDT, a severe thunderstorm was located over Delta Lake, or
near Rome, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Oneida County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Delta Lake State Park, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4330 7551 4339 7555 4343 7542 4334 7538
TIME...MOT...LOC 2122Z 252DEG 32KT 4330 7544 

HAIL...<.75IN
WIND...60MPH
 
$$

Kistner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:19 PM EDT, 34 minutes earlier.

Area forecast discussion, May 19, 4:19 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
419 PM EDT Sun May 19 2019

.SYNOPSIS...
Showers and thunderstorms have developed, and will become
widespread late this afternoon over much of the area. Some of
these storms may become strong to severe. A few lingering
showers and thunderstorms are expected on Monday before a
couple of dry days Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
3 pm update...
watch continues with a pair of severe thunderstorm warnings for
Oneida county. More thunderstorms will move in from the
southwest. Thunderstorms have developed over central PA and will
continue as they move into the destabilizing airmass over our
area. Biggest severe threat will be the wind. Wind shear is
moderate. Still a weak cap over most of the area but above it
unstable with 1 to 2k cape. Lapse rates around 7. PWATs 1 to
1.5" providing ample moisture. Main concern is training across
the far north. Radar estimates 1 to 2 inches. In addition they
had a round of thunderstorms this morning in the same area.
Flash flooding possible. With dry mid layers and high CAPE
severe hail also possible. Also weak tornadoes could occur with
moderate low level shear. The severe threat continues into the
early evening. At that point there will be a lull then another
round comes in toward midnight ahead of the cold front. The cold
front slows as it gets into NEPA and the Catskills. This will be
the focus for more showers and thunderstorms Monday. This has
less stability than today but more forcing with upper level
height falls, a short wave, and jet dynamics. Showers will move
out in the evening.

For temperatures starting out very warm in the 80s this
afternoon. Warmest temperatures since last September. Making it
seem warmer are dewpoints in the 60s. With the cold front still
to the west tonight, temperatures will fall only into the 60s.
Monday again above normal but cooler than today. Highs low 70s
northwest to low 80s southeast. Monday night lows in the 40s.

204 PM Update...
Thunderstorms continue to develop in a moist and unstable
airmass across the region, especially in the vicinity of a warm
front located near the Thruway. With additional convection
expected to develop through the rest of the afternoon, a Severe
Thunderstorm Watch has been posted for the entire area until 9
PM. Updated ZFP has been issued.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
3 pm update...

High pressure at all levels builds in this period with dry air.
High temperatures mostly in the low and mid 60s. Low
temperatures again in the 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A large dome of high pressure will be over the southeast during
much of this period. At this time, it does not appear this high
pressure and associated upper level ridge will make it to our
region. This will set up a storm track around this high pressure
system, from the Plains to Great Lakes to Northeast. This will
result in a few separate passing waves during this timeframe,
which will bring some chances of showers and possibly a few
thunderstorms. That being said, it does not appear that any
particular day will be a complete washout (there will be plenty
of dry periods as well).

In terms of temperatures, Wednesday will likely be the coolest
day, with highs in the 60s. Thursday through Sunday will likely
have highs mostly in the 70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
130 pm update...

Mainly VFR next 24 hours. Convection has started near RME/SYR.
Other convection will move into the other sites in a few hours.
Have a tempo for MVFR or IFR vsbys and low end VFR cigs 21 to
23z in NY and 23 and 02z at AVP in thunderstorms. After this
initial line of convection there will be a dry gap then more
showers with MVFR conditions around 3 to 6z. After this some
MVFR late tonight for RME/BGM and maybe ELM/ITH.

Southwest Winds at 10 kts this afternoon. Tonight winds 5 to 10
kts. Monday winds increase to 10 to 15 kts with higher gusts.

Outlook...
Monday afternoon...Restrictions possible in rain showers and
thunderstorms.

Monday night through Wednesday...VFR with high pressure.

Thursday through Friday...Possible restrictions in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/TAC
NEAR TERM...BJT/TAC
SHORT TERM...TAC
LONG TERM...BJG
AVIATION...TAC
Hazardous weather outlook, May 19, 3:16 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
316 PM EDT Sun May 19 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-201930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
316 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 192 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

...SEVERE THUNDERSTORMS ARE POSSIBLE...

Thunderstorms will occur this afternoon and tonight. A few of these
storms may become strong to severe with damaging winds and heavy
downpours leading to flash flooding, the main threats. Hail and even
a few tornadoes are also possible, although chances are much lower.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of thunderstorms is possible on Monday...mainly along
and east of the I-81 corridor. Strong winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 4:21 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 PM EDT Sun May 19 2019

NYZ009-037-192100-
Southern Oneida NY-Northern Oneida NY-
421 PM EDT Sun May 19 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rome, moving east at 40 mph. This is separate from the main severe
warned cluster near Syracuse.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Rome, Trenton, Floyd, Oriskany, Steuben, Ava, Remsen, Holland Patent,
Prospect and Barneveld.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4333 7508 4330 7515 4327 7516 4325 7515
      4326 7514 4324 7512 4323 7507 4317 7511
      4316 7513 4312 7547 4342 7563 4345 7509
TIME...MOT...LOC 2021Z 260DEG 34KT 4325 7549

MWG
Local storm report, May 19, 4:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     1 E SYRACUSE            43.04N  76.13W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON MARSHALL STREET.

&&

BJG
Local storm report, May 19, 4:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     SYRACUSE                43.04N  76.14W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN IN SYRACUSE
            AREA.

&&

BJG
Special weather statement, May 19, 4:40 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
440 PM EDT Sun May 19 2019

NYZ025-044-192130-
Cortland NY-Tompkins NY-
440 PM EDT Sun May 19 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CORTLAND AND
NORTHEASTERN TOMPKINS COUNTIES UNTIL 530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ithaca, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Virgil, Dryden, Solon,
McGraw, Willet and Harford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

LAT...LON 4267 7596 4241 7588 4240 7649 4253 7653
TIME...MOT...LOC 2040Z 257DEG 24KT 4246 7643

DAB
Local storm report, May 19, 4:42 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            SYRACUSE                43.04N  76.14W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            BASEMENT FLOODING. WATER IS KNEE DEEP HIGH.

&&

BJG
Local storm report, May 19, 4:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     MAPLE FLATS             43.27N  75.85W
05/19/2019                   ONEIDA             NY   911 CALL CENTER

            TREE AND WIRES DOWN ACROSS MAPLE FLATS ROAD

0310 PM     TSTM WND DMG     1 N VIENNA              43.25N  75.72W
05/19/2019                   ONEIDA             NY   911 CALL CENTER

            TREE AND WIRES DOWN

0330 PM     HAIL             TABERG                  43.30N  75.62W
05/19/2019  M1.50 INCH       ONEIDA             NY   TRAINED SPOTTER

0415 PM     HAIL             5 NW SYRACUSE           43.09N  76.21W
05/19/2019  M1.00 INCH       ONONDAGA           NY   TRAINED SPOTTER

0423 PM     TSTM WND DMG     1 E SYRACUSE            43.04N  76.13W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON MARSHALL STREET.

0423 PM     TSTM WND DMG     SYRACUSE                43.04N  76.14W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN IN SYRACUSE
            AREA.

0430 PM     FLOOD            SYRACUSE                43.04N  76.14W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            BASEMENT FLOODING. WATER IS KNEE DEEP HIGH.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:48 PM EDTSpecial Weather StatementBGMCayuga42 min
May 19, 2:12 PM EDTSpecial Weather StatementBGMOneida48 min
May 19, 2:33 PM EDTSpecial Weather StatementBGMOnondaga27 min
May 19, 2:53 PM EDTSpecial Weather StatementBGMOneida52 min
May 19, 2:57 PM EDTSevere Thunderstorm WarningBGMOneida48 min
May 19, 3:00 PM EDTSpecial Weather StatementBGMOnondaga30 min
May 19, 3:06 PM EDTSevere Thunderstorm WarningBGMOneida39 min
May 19, 3:14 PM EDTSpecial Weather StatementBGMCayuga46 min
May 19, 3:38 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga52 min
May 19, 3:38 PM EDTSevere Thunderstorm WarningBGMOneida37 min
May 19, 3:52 PM EDTSpecial Weather StatementBGMOneida23 min
May 19, 3:56 PM EDTAreal Flood AdvisoryBGMOneida3 hr
May 19, 4:04 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga41 min
May 19, 4:12 PM EDTTornado WarningBGMMadison, Oneida, Onondaga33 min
May 19, 4:21 PM EDTSpecial Weather StatementBGMOneida39 min
May 19, 4:31 PM EDTAreal Flood AdvisoryBGMCayuga, Madison, Onondaga, Seneca6 hr
May 19, 4:40 PM EDTSpecial Weather StatementBGMCortland, Tompkins50 min
May 19, 4:41 PM EDTFlash Flood WarningBGMOnondaga3 hr
May 19, 4:44 PM EDTTornado WarningBGMMadison, Oneida31 min
May 19, 4:45 PM EDTFlash Flood WarningBGMOneida3 hr
May 19, 5:07 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
May 19, 5:14 PM EDTSevere Thunderstorm WarningBGMOneida39 min
May 19, 5:41 PM EDTSpecial Weather StatementBGMHerkimer19 min
May 19, 7:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.